Colorado, 2010Avalanche in Colorado, January 25, 2010
January 25, 2010 · NWS GJT · 1 event in 1 county or zone
A snowmobiler was caught in an avalanche west of Crested Butte.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowmobiler was caught in an avalanche west of Crested Butte.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 25, 4:21 AM MST, 6 hours 39 minutes earlier.
Area forecast discussion, Jan 25, 4:21 AM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MST MON JAN 25 2010
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
IR SATELLITE IMAGES ARE SHOWING HIGHER LEVEL CLOUD TOPS DECREASING
ALTHOUGH LOWER LEVEL CLOUDS CONTINUE TO LINGER OVER THE NORTHERN
MOUNTAINS EARLY THIS MORNING WITH A FEW SITES REPORTING LIGHT SNOW.
WILL EXPIRE THE WARNING AS SNOW TAPPERS OFF WITH ONLY LINGERING
SHOWERS AND LITTLE ADDITIONAL ACCUMULATIONS. MOUNTAIN TOP WINDS WILL
ALSO DECREASE THROUGH THE EARLY MORNING AS THE UPPER LEVEL JET SHIFTS
TO THE EAST. THE UPPER RIDGE AXIS ALSO SHIFTS EAST AND WEAKENS
SLIGHTLY TODAY. A WEAK DISTURBANCE...INDICATED BY MODELS...SHOULD
SKIRT THE NORTHERN CENTRAL COLORADO AND MAY HELP FORM ISOLATED
SHOWERS OVER THE HIGHER TERRAIN WITH ONLY LIGHT ACCUMULATIONS. THE
SHOWERS ARE SHORT LIVED AS THE RIDGE AXIS TRACKS OVERHEAD TONIGHT
INTO EARLY TUESDAY.
FLOW TURNS SOUTHWESTERLY TUESDAY WITH A FEW WEAK DISTURBANCES MOVING
ALONG THE WESTERN SIDE OF THE RIDGE. PRECIPITATION CHANCES INCREASE
OVER THE HIGHER TERRAIN TUESDAY AFTERNOON WITH THE GFS MUCH MORE
WIDE SPREAD WITH THE PRECIPITATION AND THE NAM FAIRLY DRY. BLENDING
THE NAM AND GFS SEEMS REASONABLE FOR NOW AS MODELS TRY TO GAIN A
HANDLE ON THE NEXT SYSTEM. TWO TROUGHS ENTER WITH THE FIRST WEAKER
AND FARTHER NORTH AND THE SECOND STRONGER AND FARTHER SOUTH
ENTERING THE SOUTHERN CA COAST AND DIGGING INTO OLD MEX. THE FIRST
TRACKS OVER NORTHERN CA...THEN INTO INTER MOUNTAIN WEST NEAR SOUTHERN
ID AND NORTHERN UT. THE FLOW BECOMES SPLIT OVER OUR FORECAST REGION
LEAVING SOME ROOM FOR UNCERTAINTY THROUGH TUESDAY NIGHT. TRIMMED
THE PRECIPITATION ON TUESDAY WITH SHOWERS INCREASING TUESDAY
EVENING.
CLOUD COVER WILL ALSO INCREASE AND HELP MODERATE TEMPERATURES
SOMEWHAT. KEPT LOWER VALLEY TEMPERATURES ON THE COOL SIDE OF
GUIDANCE WITH INVERSIONS FORMING AND INHIBITING THE WARM-UP.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MOIST SOUTHWEST FLOW WILL SETUP OVER THE FORECAST AREA EARLY
WEDNESDAY AS A SPLITTING SYSTEM MOVES ACROSS THE GREAT BASIN. BEST
ENERGY CONTS TO DIVE SOUTH...WITH A SECONDARY LOW DROPPING SOUTH
ACROSS THE GREAT BASIN WEDNESDAY AFTERNOON. EXPECT FAIRLY
WIDESPREAD PRECIPITATION OVER EASTERN UTAH AND WESTERN COLORADO
WEDNESDAY AFTERNOON THROUGH THURSDAY AS DIFLUENCE AND MOISTURE
IMPROVE WITH THE SECOND LOW SLIDING SOUTH ACROSS UTAH. THIS
WILL FAVOR OUR SOUTHERN MOUNTAINS AS THE NORTH WILL SEE EASTERLY
WINDS DEVELOPING. THIS WILL ESSENTIALLY SHUT THINGS DOWN FOR THE
NORTHWEST PLATEAU AND NORTHERN MOUNTAINS AS THEY BECOME INFLUENCED BY
DOWNSLOPING. OVER THE SOUTHERN HALF OF THE FORECAST AREA...
EXPECT DECENT SNOWFALL...ESPECIALLY FOR THE SAN JUANS AND THE
ABAJOS IN EASTERN UTAH. AMOUNTS ARE LOOKING SUB-WARNING ATTM...
ALTHOUGH ADVISORIES WILL LIKELY BE NEEDED AS WE GET CLOSER TO THIS
EVENT.
THIS ACTIVITY WILL CLEAR OUT OF THE AREA THURSDAY NIGHT WITH HIGH
PRESSURE BUILDING BACK IN FRIDAY AND SATURDAY. ANOTHER TROUGH
APPROACHES LATE SATURDAY NIGHT AND SUNDAY WITH SOUTHWEST FLOW
STRENGTHENING ONCE AGAIN. THIS WILL BRING AN INCREASE IN PACIFIC
MOISTURE ALONG WITH A CHANCE FOR SNOW.
&&
.AVIATION...
A FEW SNOW SHOWERS WILL LINGER NEAR THE CONTINENTAL DIVIDE THROUGH
THIS EVENING...WITH LOCAL MVFR CIGS AND VSBYS. OTHERWISE...VFR CONDS
WILL PREVAIL THROUGH TONIGHT AS HIGH PRESSURE BUILDS INTO THE AREA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Jan 25, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON JAN 25 2010
COZ001>014-017>023-UTZ022>025-027>029-261245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL LINGER OVER THE NORTHERN MOUNTAINS OF WESTERN
COLORADO. EXPECT ONLY LIGHT ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM WILL BRING WIDESPREAD MOUNTAIN SNOW AND LOWER VALLEY
RAIN TO THE REGION WEDNESDAY THROUGH THURSDAY. THEN ANOTHER BREAK
FROM THE RAIN AND SNOW WILL ARRIVE TO CLOSE OUT THE WEEK...BEFORE
ANOTHER STORM MOVES IN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
TGJT
Avalanche, West Elk and Sawatch Mountains
- When
- January 25, 11:00 AM MST to 11:05 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
A snowmobiler with a sled got stuck in flats below a mountain slope near Irwin Lodge. A second snowmobiler drove just above the stuck snowmobiler and triggered three separate avalanches. One of the avalanches came down onto the stuck snowmobiler. His sled rolled on top of him and he was partially buried with his head and hand just above the snow. The path of that avalanche was 400 vertical feet and was 80 feet wide. No significant injuries or damage were reported. The time of the avalanche is an estimate.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221580.